Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 21, NWS San Diego, CA

August 27, 2011Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 27, 2011, 2:28 PM PDT for Riverside County, San Diego County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 2:28 PM PDT (21:28 UTC)
Expired
Aug 27, 2011, 4:00 PM PDT
In force
92 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-838 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS56 KSGX 272128
FFWSGX
CAC065-073-272300-
/O.NEW.KSGX.FF.W.0021.110827T2128Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
228 PM PDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 400 PM PDT

* AT 218 PM PDT...DOPPLER RADAR INDICATED A VERY STRONG STORM OVER 
THE MOUNTAINS OF NORTHERN SAN DIEGO COUNTY AND SOUTHERN RIVERSIDE 
COUNTY. THIS STORM COMPLEX HAS A HISTORY OF PRODUCING VERY HEAVY 
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. TRAINED WEATHER 
SPOTTERS HAVE ALSO REPORTED NUMEROUS STREETS FLOODED IN THE WARNER 
SPRINGS AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS...ANZA AND VALLE VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
      3321 11640 3322 11678 3342 11690

$$

TS
2 follow-up statements
942 
WGUS76 KSGX 272215
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT SAT AUG 27 2011

CAC065-073-272300-
/O.CON.KSGX.FF.W.0021.000000T0000Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
315 PM PDT SAT AUG 27 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 310 PM PDT...TRAINED WEATHER SPOTTERS WERE STILL REPORTING HEAVY 
RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS STREETS 
WERE FLOODED IN WARNER SPRINGS AND OTHERS WASHED OUT NEAR HWY 79 AND 
CHIHUAHUA ROAD. DOPPLER RADAR INDICATES CONTINUING HEAVY RAIN FROM 
THIS STORM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA AND
VALLE VISTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...HEAVY RAINFALL COULD ALSO CAUSE 
DEBRIS FLOWS IN THE RECENT EAGLE FIRE BURN AREA ACCORDING TO 
THRESHOLDS PROVIDED BY THE USGS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
      3321 11640 3322 11678 3342 11690

$$

TS
149 
WGUS76 KSGX 272256
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PDT SAT AUG 27 2011

CAC065-073-272303-
/O.EXP.KSGX.FF.W.0021.000000T0000Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
356 PM PDT SAT AUG 27 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR CENTRAL
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

DOPPLER RADAR INDICATES THIS STORM HAS WEAKENED SIGNIFICANTLY AND 
WILL CONTINUE TO DISSIPATE. HOWEVER...WATER WILL CONTINUE TO RUNOFF 
AND FLOODING OF ROADWAYS IS STILL POSSIBLE. 


LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
      3321 11640 3322 11678 3342 11690

$$

TS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:46 PM PDT, 42 minutes earlier.

Area forecast discussion, Aug 27, 1:46 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PDT SAT AUG 27 2011

.SYNOPSIS...
HOT CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH SUNDAY...WITH
LINGERING MOISTURE TRIGGERING SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS.  A TROUGH
OF LOW PRESSURE WILL DIG OVER THE WEST EARLY NEXT WEEK...WITH COOLER
CONDITIONS PREVAILING AND A DEEPER MARINE LAYER DEVELOPING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A STRONG FOUR CORNERS RIDGE OF
HIGH PRESSURE EXPANDING BACK ACROSS SOUTHERN CALIFORNIA THIS
AFTERNOON.  AS A RESULT...TEMPERATURES ARE RUNNING UP TO 5 DEGREES
WARMER THAN THIS HOUR YESTERDAY...WITH THE EXCEPTION OF SOME OF THE
COASTAL AREAS.  NEEDLESS TO SAY...THESE SWELTERING TEMPERATURES AND
SLIGHTLY HIGHER HUMIDITIES ARE NOT MAKING FOR A FUN AFTERNOON.
HOWEVER...THESE HOT CONDITIONS ARE COMBINING WITH SOME SUBTROPICAL
MOISTURE AND MID LEVEL INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS ALONG THE SPINE OF THE MOUNTAINS THIS AFTERNOON THAT
ARE SPREADING UP INTO THE HIGH DESERT.  SO FAR...THE PRIMARY
CONCERNS WITH THESE THUNDERSTORMS ARE HEAVY RAIN...HAIL...AND THE
POTENTIAL FOR FLASH FLOODING.  ALTHOUGH THESE SYSTEM ARE MOVING
NORTHWARD...NEWER STORMS ARE FORMING ON THE BACK EDGES...BRINGING
ADDITIONAL HEAVY RAIN TO AREAS THAT HAVE ALREADY SEEN SOME.
THEREFORE...HAVE ISSUED ONE FLASH FLOOD WARNING THIS AFTERNOON FOR
THE BIG BEAR AREA.  HOWEVER...WONDERING IF THE RADAR ESTIMATES ARE
RUNNING A LITTLE HIGH...AS THE BIG BEAR OBSERVATION HAS BEEN SITTING
UNDER THE MAJORITY OF THE STORMS UP THERE THIS AFTERNOON...AND THEY
HAVE ONLY REPORTED 0.52 INCHES.  A FEW OF THESE THUNDERSTORMS MAY
ALSO BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND VERY FREQUENT LIGHTNING.  THESE THUNDERSTORMS WILL WEAKEN
THOUGH AFTER SUNSET.

EXPECT ONE MORE DAY OF HOT CONDITIONS PREVAILING.  ALTHOUGH MODELS
ARE SHOWING LESS PWS FOR TOMORROW THAN TODAY...IT STILL APPEARS THAT
PW VALUES WILL BE GREATER THAN AN INCH...AND THERE SHOULD BE ENOUGH
INSTABILITY TO TRIGGER AFTERNOON THUNDERSTORMS AGAIN TOMORROW OVER
THE MOUNTAINS.  THEREFORE...HAVE ADDED A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THE MOUNTAINS TOMORROW.

OTHERWISE...THE OVERALL WEATHER PATTERN STARTS TO CHANGE EARLY THIS
WEEK...AS ANOTHER TROUGH OF LOW PRESSURE DIGS OVER THE WEST COAST.
THEREFORE...EXPECT COOLER AND DRIER CONDITIONS TO DEVELOP.  THE
MARINE LAYER WILL ALSO RETURN TO COASTAL AREAS...STILL SOMEWHAT
PATCHY MONDAY MORNING...BUT DEEPENING AND BECOMING MORE WIDESPREAD
THROUGH THE WEEK.  HOWEVER...MODELS ARE INDICATING THAT HIGH
PRESSURE MAY TRY TO BUILD BACK OVER THE REGION FOR NEXT WEEKEND.

&&

.AVIATION...
272030Z...COAST/VALLEYS...GENERALLY VFR THROUGH SUNDAY WITH SCT-BKN
CLOUDS AOA 12000 FEET.

MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS WITH BASES 8000 FEET AND
ISOLD TOPS TO 40000 FEET THROUGH 01Z. STRONG UPDRAFTS AND DOWNDRAFTS
IN VICINITY OF STORMS. OTHERWISE SCATTERED CLOUDS 10000-20000 FEET
THROUGH SUNDAY MORNING. FEWER THUNDERSTORMS SUNDAY AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 27, 3:00 AM PDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT SAT AUG 27 2011

CAZ042-043-048-050-055>058-060>062-280100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID
STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE
OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS.
WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD
YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE
SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE.
NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY.
THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MARTIN

In the hours before

Special weather statement, Aug 27, 12:30 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PDT SAT AUG 27 2011

CAZ048-056-272030-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
1230 PM PDT SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
130 PM PDT...

AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ANZA...OR 19 MILES SOUTHEAST OF
HEMET...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. STRONG WINDS CAN CAUSE DAMAGE TO
POWERLINES AND OBJECTS NOT SECURED. THIS STORM IS ALSO CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...AND SOME LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HEMET.

LAT...LON 3371 11698 3375 11666 3345 11666 3343 11688
TIME...MOT...LOC 1929Z 166DEG 8KT 3354 11679

PALMER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:30 PM PDTSpecial Weather StatementSGX60 min
Aug 27, 12:49 PM PDTFlash Flood WarningSGXSan Bernardino86 min
Aug 27, 1:37 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min
Aug 27, 2:24 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.